MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the first penumbra coil 400 (pc400) evaluated.The pusher assembly was kinked approximately 5.0 and 30.0 cm from the proximal end of the pusher assembly.The embolization coil¿s stretch resistant wire (sr wire) was fractured.The outer diameter (od) was measured and found to be within specification.Conclusions: evaluation of the returned devices revealed that the non-penumbra microcatheter was ovalized approximately 22.0 thru 27.0 cm from the hub.This damage may cause difficulty during advancement of the pc400s.A soft pc400 in particular would likely have extreme difficulties advancing through an ovalized microcatheter.The ods of both pc400s were measured and found to be within specification, and the second pc400 evaluated was advanced through a demonstration px slim, and functioned as intended.The pc400s being used with the damaged non-penumbra microcatheter was likely the root cause of the resistance encountered by the physician during advancement.Further evaluation revealed that the first pc400¿s sr wire was fractured, and the embolization coil was detached.This damage likely occurred from forceful retraction of the embolization coil through the ovalized non-penumbra microcatheter.The non-penumbra microcatheter was kinked below the hub.This kink was likely incidental and may have occurred during packaging the device for return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coil 400''s (pc400's).During the procedure, the physician deployed and detached two standard pc400's into the target vessel using another manufacturer's microcatheter.While attempting to advance a new soft pc400 through the microcatheter, the physician encountered resistance after advancing the coil twenty centimeters from the hub of the microcatheter and was unable to advance the coil further.Therefore, the pc400 was removed and another new soft pc400 was opened.While attempting to advance the new pc400 through the microcatheter, the physician encountered resistance again and was unable to advance the coil further.Therefore, the soft pc400 was removed and the procedure was successfully completed using a new standard pc400 and the same microcatheter.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush but did flush the microcatheter before each pc400 used during the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6251649
Report Number3005168196-2017-00055
Device Sequence Number16385614
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/26/2023
Device Catalogue Number4004C0615
Device Lot NumberF65056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2016
Initial Report FDA Received Date01/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1